The Vestibular Disorders Support Community
Read our welcome post, user support wiki & visit our member recommended products page

Crossroads would love some feedback

First, yes I understand and anyone else reading this should understand that nothing said here is medical advise that should be taken without discussions with however many doctors you may have at the moment. I’m just wanting feedback from others with some experience with similar issues. Okay, on with the show.

If reading is difficult at this time for you or you get bored easily skip to last paragraph : )

I’ve been on a strange cocktail of low Trokendi (extended release topamax), zoloft, Lamictal, and Vyvance (for add, but actually helps) and botox. I’ve been pretty stable for almost 2yrs now with periodic flare ups that are still better than my best days before.

I’ve been talking to the psych about trying Effexor instead of zoloft with hope of getting of the Trokendi and Lamictal. Both are very low doses,but I have never liked the cognitive effects of Trokendi ( topamax). She’s on board,but the more I think of it I am jeopardizing destabilizing from something that works and the gamble of something that may work better. Also Effexor’s half life scares me. I rarely forget to take my zoloft but if I did I can go a day or almost 2 with noticing,but many say an hour or two difference with Effexor can start withdraw and that lack of flexibility would have to be worth some big gains.

So in summary, my cocktail works pretty well,but Effexor could work a little better with less meds or destabilize the progress I’ve made. Thoughts?

Those first and second paragraphs were written like a veteran. A been there, done that. Me, too.

I can see why none of us have been brave enough to respond so far. I’m not either, but somebody should.

I really get your concern. I’m on such a host of medications. I often think about how to drop one or two. Of the meds you’re on, I’ve tried Trokendi (and failed it pretty quickly - I just performed an ill advised act of rebellion and dumped topomax) and Botox. I’ve also tried and failed Effexor, though that took 15 months (Thoughts from the Dark Side). Right now I’m sort of stable on Botox though results can be mixed from session to session. Sometimes I feel like a normal person, others I’m reminded how very untrue that is.

I can say I was never even sort of regimented on Effexor. I just can’t stick to a schedule. Still, I really didn’t feel these big shifts you’re talking about. Or maybe I did but they were in the middle of the night. I also quit 37.5mg cold turkey. Three weeks of increased MAV and I was back to baseline. Though the serotonin function didn’t completely return to my normal level of dysfunction for months. It’s not a fun detox, but it’s doable.

Have you considered weaning off whichever med you like the least to make sure you still need it before adding in something new? It’s possible the largest part of your gain may be due to just one or two of the meds.

2 Likes

Thank you so much for responding. I didn’t mean to create an intimidating post, but I appreciate you taking the chance and sharing. It was all very helpful. I have thought about trying to drop the trokendi and see if the other meds were doing the heavy lifting. I also have the same experience with botox, so it’s nice to normalize that. I’ve have times where I felt like I found the answer and then another time wondering why it’s not working as well. So it sounds like getting off Effexor wasn’t a dream, but not the nightmare I’ve read either. Also nice to no you never felt like you had to be too strict. I may just keep Effexor in my back pocket and see if reducing meds and finding out what is still working maybe a good start.
How long were you on Effexor and what was your motivation to quite? Just botox now?

Botox for ‘prevention’ and a mix of Ubrelvy and occasionally Amitriptyline for rescue. I don’t consider Botox a prophylactic because I’m still having migraine, I’m just not experiencing them the same way. In my mind it just covers the experience.

Effexor made me deeply suicidal, though that took many months. I quit it at 15 months when I got to the point where putting it into my mouth required an act of will and tears.

Sorry for the late reply, I agree with @flutters . If topomax is your least favorite, work on tapering that one first very slowly and see where it leads you. If things start falling apart try to go back to topomax and try tapering zoloft with the strategy of switching to effexor if things start falling apart there too. Then after you get on Effexor maybe you can get off topomax. Ask your psych, but I’m pretty sure you don’t want to introduce Effexor while still on Zoloft.

I’m a fan of slow tapers, it might be difficult with trokendi ER. I was on generic topomax, so I could simply cut or shave pills to taper slowly. Might be worth switching first to non-ER so you can taper more slowly, but again ask your psych.

Good luck, I know changing meds is tricky business. It’s why I have a Neuro and Psychiatrist to help out. If it were just up to the Neuro I’d go crazy… lol

1 Like

That was funny Erik.

1 Like